Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Trop Paediatr. 2010;30(1):39-43. doi: 10.1179/146532810X12637745451951.

Cyanide poisoning caused by ingestion of apricot seeds.

Author information

  • 1Department of Pediatric Intensive Care, Faculty of Medicine, Erciyes University, Kayseri, Turkey. basaknurbesra@gmail.com

Abstract

AIM:

To report diagnostic, clinical and therapeutic aspects of cyanide intoxication resulting from ingestion of cyanogenic glucoside-containing apricot seeds.

METHODS:

Thirteen patients admitted to the Pediatric Intensive Care Unit (PICU) of Erciyes University between 2005 and 2009 with cyanide intoxication associated with ingestion of apricot seeds were reviewed retrospectively.

RESULTS:

Of the 13 patients, four were male. The mean time of onset of symptoms was 60 minutes (range 20 minutes to 3 hours). On admission, all patients underwent gastric lavage and received activated charcoal. In addition to signs of mild poisoning related to cyanide intoxication, there was severe intoxication requiring mechanical ventilation (in four cases), hypotension (in two), coma (in two) and convulsions (in one). Metabolic acidosis (lactic acidosis) was detected in nine patients and these were treated with sodium bicarbonate. Hyperglycaemia occurred in nine patients and blood glucose levels normalised spontaneously in six but three required insulin therapy for 3-6 hours. Six patients received antidote treatment: high-dose hydroxocobalamin in four and two were treated with a cyanide antidote kit in addition to high-dose hydroxocobalamin. One patient required anticonvulsive therapy. All patients recovered and were discharged from the PICU within a mean (SD, range) 3.1 (1.7, 2-6) days.

CONCLUSION:

Cyanide poisoning associated with ingestion of apricot seeds is an important poison in children, many of whom require intensive care.

PMID:
20196932
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk